Heparin-Induced Thrombocytopenia: Real-World Issues Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is a prothrombotic drug reaction caused by platelet-activating antibodies. HIT sera often activate platelets without needing heparin-such heparin-"independent" platelet activation can be associated with HIT beginning or worsening despite stopping heparin ("delayed-onset HIT"). We address important issues in HIT diagnosis and therapy, using a recent cohort of HIT patients to illustrate influences of heparin type; triggers for HIT investigation; serological features of heparin-independent platelet activation; and treatment. In our cohort of recent HIT cases ( N = 13), low-molecular-weight heparin (dalteparin) was a common causative agent ( N = 8, 62%); most patients were diagnosed after HIT-thrombosis had occurred; and danaparoid was the most frequently selected treatment. Heparin-independent platelet activation was common (7/13 [54%]) and predicted slower platelet count recovery (>1 week) among evaluable patients (5/5 vs 1/6; P = 0.015). In our experience with argatroban-treated patients, HIT-associated consumptive coagulopathy confounds anticoagulant monitoring. Our observations provide guidance on practical aspects of HIT diagnosis and management.

publication date

  • September 2011